Hi, I have read all the answers above but it seems that I cannot find anyone taking provera the way I have been told to,
I bleed badly for 3 months, I was then put on provera to stop it (I understand this) but everyone else seems to be doing it for 10 days. I was advised to take it for 24 days then stop taking it for four days the continue in this cycle for four months.
The issue I'm also having is that when I stop taking it I still don't bleed. I have PCOS but a case where I don't bleed for months and months on end then when I do it cripples me and I end up in hospital.
I am wondering should I be taking the medication in this form? Should I bleed while taking this? Just confused and all help would be great as I have been ttc for 5 years now.
Dear Mish: We appreciate your reading the questions of others to see if your situation was similar. Now, because your regimen is different, YOUR specific information may be useful to someone else.
As you have read, the consistent exposure of the lining of the uterus to progesterone (either natural from the ovary of synthetic) causes the lining to decrease in thickness. Simply stated, if the uterine lining is like grass or lawn, estrogen is like the fertilizer (causes a thickening of the lining), and progesterone is like the lawnmower (keeps the lining thin by three different mechanisms). This is why DepoProvera (high dose synthetic progesterone) brings about a thin lining, and why birth control pills (relatively progesterone dominant) bring about shorter, lighter periods. It is also why women who miss ovulations (no progesterone produced) are at a greater risk for too thick lining, heavy/prolonged flows and if untreated, endometrial cancer.
So in your case Mish, taking the Provera pills every day except for the last four days of the month gives you a dose and effect similar to getting the DepoProvera injection. After four days without the Provera pills your progesterone blood level drops enough to trigger any lining to be shed--if needed. That you don't have a withdrawal bleed suggests that your lining is being kept thin enough that there is not much that needs to be shed.
In terms of the TTC issues, Provera will not prompt an established pregnancy to be lost. While on DepoProvera shots for birth control one is exposed to the equivalent of Provera 20-25 mg daily for 90 days. That dose does suppress ovulations so conception should not occur. I do not know whether your dose of Provera 10 mg x 24 days will suppress ovulations as well. With your known history of PCOS, ovulations are classically fewer than monthly.
Mish, your GYN can give you the most "for sure" answer. You are definitely asking all the right questions. In my OPINION, it sounds like your GYN is first attempting to get your lining to a healthy level so you don't have to be hospitalized. In terms of TTC, you might be a candidate for ovulation induction medications.
You are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.
The opinions expressed in WebMD Communities are solely those of the User, who may or may not have medical or scientific training. These opinions do not represent the opinions of WebMD. Communities are not reviewed by a WebMD physician or any member of the WebMD editorial staff for accuracy, balance, objectivity, or any other reason except for compliance with our Terms and Conditions. Some of these opinions may contain information about treatments or uses of drug products that have not been approved by the U.S. Food and Drug Administration. WebMD does not endorse any specific product, service or treatment.
Do not consider Communities as medical advice. Never delay or disregard seeking professional medical advice from your doctor or other qualified healthcare provider because of something you have read on WebMD. You should always speak with your doctor before you start, stop, or change any prescribed part of your care plan or treatment. WebMD understands that reading individual, real-life experiences can be a helpful resource, but it is never a substitute for professional medical advice, diagnosis, or treatment from a qualified health care provider. If you think you may have a medical emergency, call your doctor or dial 911 immediately.